Children and Acetaminophen: 6 Safety Tips
Posted by Giles Manley on January 28, 2014 in Legal Library
‘Tis the season for sniffles, aches and pains. Many parents’ first reaction is to reach for one of the many over-the-counter (OTC) medicines containing acetaminophen, such as Tylenol and Robitussin. Few give it a second thought. However, giving your child too much of this popular drug could cause serious complications including liver damage and even death. Here are some tips to help you medicate your child safely during cold and flu season:
Tip #1 – Don’t give to infants under 12 weeks of age
Don’t give any medication to a child under 12 weeks of age unless it is prescribed by a doctor. If a child this young has a fever or any other sign of illness, call a doctor or go to an emergency medical center.
Tip #2 – No OTC’s to children under 2
The Federal Drug Administration strongly discourages giving any over-the-counter cough and cold medicines to children under 2 because of potentially serious side-effects. A doctor should be consulted before giving any child this young any type of OTC medication.
Tip #3 – Acetaminophen is found in more than 600 medications
Acetaminophen is found in so many medications that you shouldn’t give a child more than one medicine at a time without checking with your doctor or pharmacist. For instance, a child’s cold medicine may also contain acetaminophen to reduce fever, so a dose of children’s Tylenol shouldn’t be given as well. Under the law, any meds that contain acetaminophen must list “acetaminophen,” or its abbreviation, “APAP,” on the label. Be sure to coordinate the administration of medications with your child’s other caregivers to make sure they aren’t unknowingly contributing to an overdose.
Tip #4 – Skip the kitchen spoons for measuring
Always use the measuring cup or syringe that comes with the medication and not a regular teaspoon or tablespoon, which do not give accurate measurements. If you must use something from the kitchen, use a measuring spoon. (Keep in mind, 1 level teaspoon equals 5 ml and ½ teaspoon equals 2.5 ml.)
Tip # 5 – Don’t use meds formulated for adults
The concentration of active ingredients in adult medications can be dangerous to children under the age of 12. If a medication doesn’t show a dosage chart that includes children, don’t use it. Better yet, use only medications formulated for children. I once handled a case involving hospital personnel who overdosed a sick child with acetaminophen by manually altering an adult suppository. The child suffered liver damage.
Also, keep all medicines, including yours, securely capped and out of reach of children. So many of these medications look and taste like candy, but can easily lead to an acetaminophen overdose.
Tip #6 – Overdose symptoms need immediate attention
Symptoms of acetaminophen overdose in children usually appear in 24 hours, although it could be longer. They include nausea, vomiting, lethargy and abdominal pain. Left untreated, a serious acetaminophen overdose can be fatal within a few days. Seek medical help immediately if you suspect an acetaminophen overdose. The number for the National Poison Control Center is 1-800-222-1222.
Follow these guidelines from the American Association of Poison Control Centers:
- Age 5 and younger. Seek emergency care if your child swallows 91 mg of acetaminophen per pound of his or her weight (200 mg per kg) in eight hours.
- Age 6 and older. Seek emergency care if your child swallows 91 mg of acetaminophen per pound of his or her weight (200 mg per kg) or at least 10 grams of acetaminophen — whichever is less — in 24 hours; or 68 mg of acetaminophen per pound of his or her weight (150 mg per kg) or at least 6 grams of acetaminophen — whichever is less — per 24-hour period for 48 hours or longer.